Sniff out the bargains at dog.com
Posted : 4/5/2006 2:40:41 PM
Posted : 4/5/2006 3:37:25 PM
Posted : 4/23/2006 10:38:46 PM
Posted : 4/25/2006 8:49:38 PM
Posted : 4/26/2006 10:06:01 PM
Posted : 11/9/2008 10:53:10 AM
Hi There. My name is Corrine and I am a proud parent of a 13 year old pug. He is displaying all of the signs described here. Someone had mentioned steroids to assist in recovery. Can someone tell me what the benefits are and how it helps? I have an appoinment with a neuroligist tomorrow morning. Please help. Thanks
Posted : 11/9/2008 12:36:59 PM
I'm sorry to hear that your sweet pug is having symptoms. Just to clarify: Whipped Egg Yolks - not whites- were what my mother fed her dog when she was unable to eat on her own. The Yolks were raw and whipped up with a fork. (Raw egg whites are not good - the dog will often have loose, messy bowel movements.) If your dog cannot eat the yolks on his/her own, then you can gently spoon or squirt them into the mouth. It is a slow process so that the dog doesn't choke, but the yolks were a lifesaver.
My mother's dog became agitated with the condition and the Valium really helped to calm her and allow her to relax and sleep.
Sending you good thoughts. I hope your pug recovers very quickly! Keep up posted!
Posted : 11/9/2008 2:30:34 PM
It can be difficult to tell the difference between vestibular and stroke -- and the flashing of the eyes (where the eyes flash left/right/left/right in rapid sequence) often is the defining issue.
It is ultimately an inner ear problem hence the steroid to reduce inflammation. Sometimes the only real difference is told in whether or not they recover. A stroke produces actual damage, whereas they will usually recover from "old dog vestibular" (which doesn't just happen to old dogs either).
When my Foxy had it he recovered from the first bout (which was in November) but did not from the second (which was in the end of February). At that point his body just gave up (he was 19).
Be **VERY** prepared for the side effects of the prednisone and ask your vet if you can also give something like milk thistle (or even Marin or Denosyl if your vet isn't a holistic vet) to counteract the side effects on theh liver of the pred.
pred causes a super big stress on the kidneys and has other side effects. You must NOT just 'stop' the pred. It is addictive to the body (you may know this -- and maybe that's why you're asking but for the benefit of anyone who doesn't I wanted to mention this).
They become VERY afraid during old dog vestibular. Often something to relax them is necessary. I used valerian root on Foxy. Valium is also used. But I will never forget the morning he woke up -- he actually woke ME up during the night. He had gotten so disoriented he walked himself into such a tight circle all his muscles spasmed. It took us hours to massage him enough so he could even lie down.
good luck -- feel free to email me if you want more help. This is a very OLD thread so most of the original posters may not be around.
Posted : 11/10/2008 12:05:51 PM
Just to clarify, for those who don't know - nystagmus, or the rolling of the eyes, is often seen in vestibular syndrome, and tends to be the type where the eyes roll from left to right. When you see a dog whose eyes roll up and down, that is often indicative of central nervous system issues. You would want a vet with some experience to take a look at the dog and evaluate all the symptoms, and not just that.
Dog.com © 2014 Privacy · Help · Terms · About · Contact